Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Facing difficulty to pass stool after gallbladder removal. Could it be colon cancer?

User rating for this question
Very Good
Answered by

Emergency Medicine Specialist
Practicing since : 2000
Answered : 1962 Questions
Hello, I had a question about colon cancer. Last week I went to the ER with a fecal impaction. I had not used the bathroom in about 3 days, which is very strange for me since I had my gallbladder removed, and anyway my stool had gotten so hard that I could not pass it myself. I tried for about 7 hours to pass it, as it was right there at the opening of my anus, however, It was too big and hurt too bad. When I went to the ER, they gave me a really strong laxative and within 30 minutes I passed the stool and immediately felt better. They also did an abdominal x-ray and the doctor said that it just showed "alot of poop in my lower stomach", but "upper stomach looks fine which indicates no obstruction". She also did a rectal exam after I had passed the stool and said that everything felt fine and she couldn't feel anymore poop. I continued to have watery diarrhea for the rest of the day, but then that subsided after about a day. However, since going through that last week, I have had the feeling that I have stool in my rectum and that I have to "use the bathroom" a lot. Its not all the time, but it is quite frequent. I've also noticed that i don't pass gas very much now. I have been using the bathroom everyday since that episode, however, I don't feel like I completely empty my bowel. Could this be colon cancer. I do not have any bleeding or abdominal pain. Also, I don't remember having this feeling before I had the fecal impaction last week so I'm assuming that it relates to that. Could this be from straining so much last week and stretching my rectum so much or does this sound like colon cancer? Could I have irritated my rectum and it hasn't had time to heal? Could you please advise me as I am very scared now. Thank you so much for your help!
Posted Fri, 15 Mar 2013 in Colon Cancer
Answered by Dr. R.A. Singh 28 minutes later

Thanks for writing your query.

It will be helpful if you can please mention :-
1. Whether you are facing the problem of fecal impaction regularly or whether it was for first time?
2. Were you on any medication?
3. What is your proffession- whether sedentry or you are actively mobile?

Constipation can be commonly seen in persons who have least movement throughout the day.

The symptoms you have mentioned - initially watery diarrhoea and then frequent urge to defecate can be due to action of the laxative used as laxative increases the motility of the intestines. It will subside soon.

At this instance you don't seem to be suffering with a cancer, however I would suggest you to get a colonoscopy done. This will let you know whether a colon or rectal cancer is the cause of the constipation or is it related to other causes. Your gastroenterologist will know about this test.

I hope this is helpful to you. If you have any query, I will be happy to help.

Above answer was peer-reviewed by
Follow-up: Facing difficulty to pass stool after gallbladder removal. Could it be colon cancer? 1 hour later
Thank you so much for answering. To answer your questions:

1) This is the first time I have had a fecal impaction. I usually go very regularly and in fact have diarrhea or soft stools quite often as I just had my gallbladder removed a year ago.
2) I have been prescribed Xanax 0.5 mg for my anxiety as well as Zofran 4 mg for when I get nauseated from my gallbladder or acid reflux. However, I only take these medications as needed, not everyday. I only take a quarter of the Xanax when I feel a panic attack coming on, but I do remember that I had taken it for four consecutive days right before I got the impaction. That would be the equivolent of taking one whole one. The Zofran, again, I just take as needed, but I had taken it two or three times before the impaction as well.
3) I am pretty mobile, but I do have a desk job. I am up walking around quite a bit during the day, but I do sit behind a desk for the majority of the day as well. Also, I do not work out or exercise much. I am 127 lbs.

Could you please let me know if the above facts change your original opinion? Does this still not seem like colon cancer? Again, the only symptom I am having is a sensation of rectal discomfort and feeling like I have to have a bowel movement. This is not constant, and again, I have no rectal bleeding or blood in my stool. As I said, I suffer from anxiety/panic disorder, although it has gotten some better, and I tend to get really nervous and start looking on the internet at symptoms and have been worried every since I saw something about colon cancer. The ER doctor did not seem concerned at all about this. In fact, she never even mentioned it. Thank you so much for your help.
Answered by Dr. R.A. Singh 14 hours later
Thanks for your response.

Xanax contains alprazolam, which may cause constipation in some cases.

A number of factors can cause constipation. Colon cancer is not the only cause. As I have already mentioned you should have a Colonoscopy done to know the cause.

You should also get yourself examined to rule out IBS).

I hope this is helpful to you. If you have any further query, please mention, I will be happy to help.
Regards. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor